Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Suffer frequent urination. Suggested to reduce the amount of depakote and Trgratol. Suffer from sleep deprivation. What to do?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2008
Answered : 1197 Questions
Question
ANOTHER QUESTION:
I HAVE VISITED MY PSYCAITRIST HIGGINS ON 10JUNE13 TO COMPLAIN ABOUT MY FREQUENT URINATION AT NIGHT; PREVENTING ME FROM HEALTHFULLY SLEEPING. DR. HIGGINS SUGGESTED TO REDUCE THE AMOUNTS OF DEPAKOTE MEDS FROM 5 TABS TO 3; AND TEGRATOL FROM 2 TABS TO ZERO; IN ORDER TO MINIMIZE MY NIGHHTLY FREQUENT URINATIONS (PT. DID DOCTOR'S ORDERS SUCCESSFULLY).

EVERYTHING WENT EXCELLENT FOR ME IN-THIS-ONE-MONTH-MEDS'-REDUCTION;;; INCLUDING MY NIGHT-TIME-FREQUENT-URINATION-WAS-SUBSTANTIALLY-REDUCED. UNFORTUNATELY BY 23JULY2013, I STARTED TO SUFFER FROM SLEEP DEPRIVATION. CONTINUEING UNTIL TODAY, EVEN WITH HALCION SLEEPING XXXXXXX DOSAGE, I STILL DO NOT SLEEP REGULARLY.

NOW AT THIS POINT, I FEEL AND I KNOW THAT I AM GOING THROUGH A POSSIBLE EPISODE OF MY BIPOLAR D/O MENTAL ILLNESS. I DO NOT HAVE AN APPOINTMENT TO SEE A PSYCHIATRIST UNTIL 14-AUGUST-2013.

SINCE MY WHOLE LAB WORKS WERE GOOD ON 24-JULY-2013; DO YOU THINK I CAN GO AND RETURN TO THE MENTAL 2 MEDICINES DOSAGES THAT I WAS ON PRIOR TO 10-JUNE-2013 IN ORDER TO RE-GAIN MY REGULAR MENTAL AND CHEMICAL BALANCE?

I AWAIT YOUR RESPONSE.
THX.
PT. XXXXXXX



Posted Fri, 23 Aug 2013 in Mental Health
 
 
Answered by Dr. Anjana Rao Kavoor 4 hours later
Hi,

Thanks for writing to us,

You report having a history of bipolar disorder, Anxiety, Prostate Cancer in 2008, Thyroidectomy of one lobe, Hypertension, High Cholesterol, and Type II Diabetes. You were on Divalproex soduim (Depakote)(?dosage) and Carbamazepine (Tegretol). You recently were advised to reduce Divalproex from 5 tablets to 3 (?dosage of each tablet) and to stop Carbamazepine for side effects of frequent urination.

As you have rightly recognized, reduced sleep is an early warning sign of an impending acute episode. Each patient usually has a particluar combination of early warning signs wherein if the patient is alert they can catch an episode early. It is generally advised at this time to see your psychiatrist to change the dosage of your medications(which you have already considered). Ideally the mood stabilizer (in your case, Divalproex has to be optimized back to the previous dosage and restarting the carbamazepine would depend on doctor's judgement, which requires a direct examination). These medications have to be increased gradually and not suddenly since your previous side effects of increased frequency of urination may return or any others may emerge.

You can try and advance your psychiatrist's appointment to an earlier date. If it is not possible another option is that you can visit a qualified physician for a stop-gap arrangement for direct supervision of the drug intake since you have many co-morbidities like hypertension, diabetes, hypercholesterolemia, thyroid abnormalities and you may be on medications for them as well. It is ideal to have a doctor who is in direct contact with you to be aware of your drug intake.

Hope this answers your question
In case of any doubts you can write back,
Dr A Rao Kavoor
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor